Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 134, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2009, 2:41 AM CDT for 6 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 2:41 AM CDT (07:41 UTC)
- Expired
- Jul 12, 2009, 3:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:40 PM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Jul 11, 3:40 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT SAT JUL 11 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF 1000 OR SO EXPECT SOME DEEP CONVECTION. BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY. WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO SOUTHEASTERN MANITOBA/WESTERN ONTARIO. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF A BIT BUT THE END RESULT IS THE SAME. AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF -4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT. THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE WORDED FORECAST. TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE APPROACHES. && .AVIATION... WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF COURSE...AS AND IF CONDITIONS WARRANT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JPM/DC
Hazardous weather outlook, Jul 11, 4:47 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 447 AM CDT SAT JUL 11 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE. TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KJB
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:27 PM CDT | Tornado Warning | BIS | Stark | 33 min |
| Jul 11, 7:55 PM CDT | Tornado Warning | BIS | Stark | 35 min |
| Jul 11, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 62 min |
| Jul 11, 8:38 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail | 52 min |
| Jul 11, 8:40 PM CDT | Tornado Warning | BIS | Grant, Hettinger | 35 min |
| Jul 11, 8:50 PM CDT | Tornado Warning | BIS | Burke, Divide, Mountrail, Williams | 25 min |
| Jul 11, 9:12 PM CDT | Tornado Warning | BIS | Grant | 33 min |
| Jul 11, 9:15 PM CDT | Tornado Warning | BIS | Burke, Mountrail | 30 min |
| Jul 11, 9:42 PM CDT | Tornado Warning | BIS | Mountrail | 33 min |
| Jul 11, 10:15 PM CDT | Tornado Warning | BIS | Mountrail, Ward | 30 min |
| Jul 11, 10:44 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 20 min |
| Jul 11, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
| Jul 11, 11:48 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jul 12, 12:00 AM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 30 min |
| Jul 12, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver, Sheridan | 38 min |
| Jul 12, 1:49 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more | 56 min |
| Jul 12, 2:57 AM CDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.